A Comparison of the Gut Microbiome Between Long-term Users and Non-users of Proton Pump Inhibitors

A. G. Clooney; C. N Bernstein; W. D. Leslie; K. Vagianos; M. Sargent; E. J. Laserna-Mendieta; M. J. Claesson; L. E. Targownik

Disclosures

Aliment Pharmacol Ther. 2016;43(9):974-984. 

In This Article

Abstract and Introduction

Abstract

Background Proton pump inhibitor (PPI) use is associated with an increased risk of Clostridium difficile infection (CDI), though the mechanism is unclear. PPI induced alterations to the gut microbiome may facilitate the emergence of CDI, though the effects of PPIs on gut microbiota are not well characterised. [Correction added on 10 March 2016, after first online publication: microflora has been changed to microbiota throughout the article.]

Aim To compare the faecal microbiomes of long-term PPI users to those with no history of PPI use.

Methods We used a population-based database to identify individuals with ≥5 years of continuous PPI use along with non-PPI using controls. Stool samples were subjected to microbiological analysis, with hierarchical clustering at genus level, along with alpha and beta diversity measures comparing the two groups. Metadata was accounted for using quantile regression to eliminate potential confounding variables in taxonomic abundance comparisons.

Results Sixty-one subjects (32 PPI, 29 controls) were analysed. While no significant differences in alpha diversity were found between the PPI users and controls, a moderate shift of the PPI users away from the non-PPI user cluster in the beta diversity was observed. After controlling for pertinent confounders, we discovered a decrease in Bacteroidetes and an increase in Firmicutes at the phylum level. We also performed species classifications and found Holdemania filiformis and Pseudoflavonifractor capillosus to be increased and decreased in the PPI cohort, respectively.

Conclusions Long-term PPIs use has an effect on the gut microbiome. The alteration in the ratio of Firmicutes to Bacteroidetes may pre-dispose to the development of CDI.

Introduction

Proton pump inhibitors (PPIs) are widely used for both the treatment and prevention of symptoms and complications associated with gastroesophageal reflux and peptic ulcer disease. PPIs cause profound inhibition of gastric acid secretion; while the sustained rise in gastric pH is essential for the healing of injured mucosa in the upper gastrointestinal tract,[1,2] there are concerns that this hypochlorhydria may have deleterious effects.[3] In addition to aiding in digestion and activating pepsin, gastric acid is believed to play an important role in limiting the survival of pH sensitive organisms involved in enteric infections. There have been a number of studies which have suggested an association between hypochlorhydria, whether due to surgical vagotomy or related to PPI use, and an increased risk of common community acquired enteric infections, including enterotoxic E. coli, Campylobacter jejuni and Salmonella spp.[4–6] However, the data on the effects of PPI use on the composition of the gastrointestinal microbiome are to date poorly characterised, and is based on a small number of subjects over relatively short periods of exposure.[7,8]

However, the greater clinical and public health concern pertains to the putative association of PPI use with the development of Clostridium difficile infection (CDI).[6,9,10] It is possible that PPI-induced alterations in the faecal microbiome may create an environment that is more receptive to colonisation and subsequent infection by C. difficile.[11] Therefore, we aimed to evaluate the characteristics of the faecal microbiome which are associated with long-term PPI use, with particular attention as to whether these changes may plausibly increase the susceptibility to CDI.

processing....